Alert archive / North Carolina / Flood Watches in 2021

Flood Watch 1, NWS Wilmington, NC

June 3, 20215 counties in North Carolina

NWS Wilmington, NC issued this flood watch at Jun 3, 2021, 8:50 PM EDT for 5 counties in North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2021, 8:50 PM EDT (00:50 UTC)
Expired
Jun 4, 2021, 3:40 AM EDT
In force
7 hr
Issued by
NWS Wilmington, NC
Flood severity
None

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS62 KILM 040050
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
850 PM EDT Thu Jun 3 2021

.A moisture rich air mass and southerly wind flow, is expected to 
direct showers and thunderstorms capable of repeated heavy rain over 
the watch area tonight and early Friday.

NCZ096-099-105>110-040900-
/O.NEW.KILM.FA.A.0001.210604T0050Z-210604T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Including the cities of Myrtle Grove, Boiling Spring Lakes, 
Shallotte, Burgaw, Ogden, Seagate, Wilmington, Lake Waccamaw, 
Elizabethtown, Surf City, Long Beach, Bladenboro, Southport, 
Chadbourn, Oak Island, Carolina Beach, Sunset Beach, Masonboro, 
Leland, Tabor City, and Whiteville
850 PM EDT Thu Jun 3 2021

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Wilmington has issued a

* Flood Watch for a portion of southeast North Carolina, including 
  the following areas, Bladen, Coastal Brunswick, Coastal New 
  Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New 
  Hanover and Inland Pender.

* Through Friday morning.

* Rain amounts of 2 to 4 inches is expected on top of damp ground, 
  with locally up to 6 inches possible in isolated locations.

* This may lead to areas of flooding in the watch area, especially 
  in known, poor drainage areas, as well as dangerous ponding on 
  highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

MJC
1 follow-up statement
031 
WGUS62 KILM 040740
FFAILM

Flood Watch
National Weather Service Wilmington NC
340 AM EDT Fri Jun 4 2021

NCZ096-099-105>110-040845-
/O.CAN.KILM.FA.A.0001.000000T0000Z-210604T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Including the cities of Myrtle Grove, Boiling Spring Lakes, 
Shallotte, Burgaw, Ogden, Seagate, Wilmington, Lake Waccamaw, 
Elizabethtown, Surf City, Long Beach, Bladenboro, Southport, 
Chadbourn, Oak Island, Carolina Beach, Sunset Beach, Masonboro, 
Leland, Tabor City, and Whiteville
340 AM EDT Fri Jun 4 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southeast North Carolina, including 
the following areas, Bladen, Coastal Brunswick, Coastal New Hanover, 
Coastal Pender, Columbus, Inland Brunswick, Inland New Hanover and 
Inland Pender has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

CRM

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flood watch went out at Jun 3, 7:49 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 3, 7:49 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
749 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Showers and thunderstorms will continue into the first part of
the weekend, but will diminish as deep moisture shifts eastward
Saturday into Sunday. A warming trend with increasing sunshine
through early next week, will bring temperatures a few degrees
above normal for early June.

&&

.UPDATE...
A lull in precipitation appears likely from SW to NE across the
area, but not without rotation noted in a few strong showers
and isolated TSTMs, and a tornado warning was issued for a
persistent couplet over NE Marion county.

The focus will turn to the waters as nocturnal convection
expands south of Cape Fear, and is directed onshore, implying
the coastal areas may see periods of heavy rain from around 4am
to 10am, where several inches of rainfall is easily attainable.
A flash flood watch will need to be further looked into from
Brunswick county northward along the north coast because of the
potential for training downpours early Friday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Overall setup is one that lends itself to an abundance of rainfall,
but also one that creates a great deal of difficulty nailing down
when and where rain will fall. Air mass will remain juicy through
Fri before drier air starts building in. Precipitable water between
1.75 and 2 inches through Fri falls closer to 1.3 inches Fri night.
The drop in PWAT coincides with the arrival of the mid-level trough
axis and the shift from deep southwest flow to more westerly flow
aloft. Bermuda High will continue to pump in low level moisture Fri
night which may lead to showers lingering along the coast into Sat
morning. The 5h trough also pushes a boundary into the region, but
hesitate to call it a cold front. The boundary ends up stalling in
the area Fri night, laying parallel to the flow aloft, further
enhancing potential for rainfall along the coast. High probability
that most of the area ends up with substantial rainfall through the
next 36 hours with amounts in excess of 3 inches possible in some
areas.

Severe threat will persist into the evening before surface based
instability starts to weaken, allowing the threat to slowly
diminish. Damaging wind will be the main concern, with potential for
a wet microburst given forecast soundings. A tornado is also a
possibility, especially given the number of lingering convective
boundaries and shear in excess of 30kt later today into this
evening. Not too worried around any widespread or life threatening
flooding at this point. Widespread drought conditions and low
stream/river levels should minimize the risk of flooding, even with
the expectation that many storms will have high rainfall efficiency.
May see issuance of a few statements for localized minor flooding,
especially if storms persist over 1 area, but this will be the
exception not the rule. Similar story concerning severe threat on
Fri, although the timing would be confined more to late morning
through mid afternoon.

Overnight lows, both tonight and Fri night, will end up 5 to 8
degrees above climo. Cloud cover and southerly flow will contribute
to the warmer temperatures. Highs Fri will end up around climo, with
potential for above climo temperatures in areas where the sun
happens to break through cloud cover for an extended period of time.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Deep feed of tropical moisture will shift off to the east late Sat
into Sun as mid to upper trough moves east and ridge builds in for
Sunday. Bermuda high remains in place at the sfc with southerly
return flow maintaining a warm and humid air mass with temps
near normal on Saturday but warming well into the 80s to around
90 with increasing sunshine and H5 height rises into early next
week. overnight lows will be in the 60s.

Soundings and moisture profiles show drying through the mid
levels from west through late Sat into Sat night. the NAM is
showing last of mid to upper level energy riding across the area
late aftn on Sat, with ridging, subsidence and dry air aloft by
Sun. The best chc of shwrs and tstms will be south and east of
the area on Sun, but localized shwrs can not be ruled out with
residual moisture across the area, especially in SC.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Closed low over Texas will help amplify the ridge over the
Southeast into Mon before it begins to lift north into midweek.
A deeper tropical feed of moisture will remain west of the area
and do not expect anything more than localized convection Mon,
but model solutions differ into midweek and looks like
convection could become a bit more widespread, but overall a
typical summertime pattern continues with Bermuda High in
control. Warm and humid weather will continue with light
southerly winds and temps well into the 80s to near 90 inland
and overnight lows in the upper 60s most places.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Difficult flight conditions due to MVFR and occasional IFR
restrictions in mist, rain, and low clouds. This will be
especially true at coastal terminals from 8z-14z when periods of
heavy rain will move north along the NE SC and SE NC coast,
reducing VSBY in rain. Locally gusty winds to 35 kt should be
expected near the coast early Friday, as convection moves
onshore.

Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms through the weekend, as high
pressure offshore maintains moist southerly flow across the
area.

&&

.MARINE...
Through Friday night...Bermuda High remains in control through
Fri night with a slight southeast shift later Fri and Fri night.
Southerly winds will remain a fixture through Fri night with
speeds ranging from 10 to 15 kt overnight to 15 to 20 kt from
midday into the evening. Seas 3 to 4 ft into the evening will
build to 4 to 5 ft, mainly a combined southerly swell/wind wave,
before dropping to 3 to 5 ft Fri and Fri night. Currently no
headlines are planned through Fri night.

Saturday through Tuesday...A pattern fairly typical of summer
will remain in place with southerly flow around Bermuda High.
Winds should less than 15kts with a slight increase near shore
each aftn in sea breeze. Seas up to 3 to 4 ft through Sat night
will diminish a bit to 2 to 3 ft as ridge builds aloft. A SE
swell up around 8 seconds will dominate.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MJC
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MJC
MARINE...III/RGZ
Hazardous weather outlook, Jun 3, 3:29 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 PM EDT Thu Jun 3 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
041930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-041930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
329 PM EDT Thu Jun 3 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-041930-
Coastal Georgetown-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 3, 5:34 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT THU JUN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          4 W CLARKTON            34.50N  78.73W
06/02/2021                   BLADEN             NC   NWS STORM SURVEY

            BRIEF TORNADO TOUCHED DOWN SOUTH OF ABBOTTSBURG WITH
            MINOR TREE DAMAGE OBSERVED. VIEW PNS FOR ADDITIONAL
            INFORMATION.

&&

EVENT NUMBER ILM2100042

OLIVA
Special weather statement, Jun 3, 6:40 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
640 PM EDT Thu Jun 3 2021

NCZ099-109-SCZ058-059-032315-
Inland Brunswick NC-Columbus NC-Northern Horry SC-Central Horry SC-
640 PM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK...SOUTH
CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hammond, or 11 miles northwest of North Myrtle Beach Airport, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Iredell, Bethel, Longs, Hammond, Pireway, Dulah, Nakina, Goretown,
Brooksville, Bughill, Longwood and Hand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3384 7881 3401 7894 3419 7864 3396 7848
TIME...MOT...LOC 2240Z 243DEG 15KT 3394 7884

8
Special weather statement, Jun 3, 7:40 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
740 PM EDT Thu Jun 3 2021

SCZ024-033-059-040015-
Marion SC-Northern Horry SC-Dillon SC-
740 PM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN DILLON...NORTH CENTRAL
HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 815 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mullins, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Funnel
cloud sightings are also possible.

Locations impacted include...
Mullins, Lake View, Fork, Kemper, Gapway, Nichols and Carolinas
Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3425 7902 3413 7928 3420 7936 3440 7919
TIME...MOT...LOC 2339Z 232DEG 15KT 3421 7925

MBB
Special weather statement, Jun 3, 8:27 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
827 PM EDT Thu Jun 3 2021

NCZ087-099-040130-
Robeson NC-Columbus NC-
827 PM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON AND
NORTHWESTERN COLUMBUS COUNTIES UNTIL 930 PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 12 miles northeast of Mullins, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fair Bluff, Boardman, Barnesville, Evergreen, Cerro Gordo, Marietta,
Proctorville and Orrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3453 7903 3438 7883 3425 7902 3439 7918
TIME...MOT...LOC 0027Z 222DEG 13KT 3434 7910

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:27 PM EDTSpecial Weather StatementILMRobeson63 min
Jun 4, 7:49 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover86 min
Jun 4, 9:47 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover, Pender93 min
Jun 4, 3:00 PM EDTSpecial Weather StatementILMPender45 min
Jun 4, 3:31 PM EDTSpecial Weather StatementILMPender44 min
Jun 4, 4:54 PM EDTAreal Flood AdvisoryILMPender81 min
Jun 4, 5:13 PM EDTSpecial Marine WarningILM32 min
Jun 4, 5:35 PM EDTSpecial Marine WarningILM55 min

Nearby

Flood Watches in North Carolina, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.